MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH JAWS "HIQ+", BIPOLAR, 5 X 330 MM, PREPARATION FORCEPS, MARYLAND, SHORT

OLYMPUS WINTER & IBE GMBH JAWS "HIQ+", BIPOLAR, 5 X 330 MM, PREPARATION FORCEPS, MARYLAND, SHORT
Model Number WA64320C
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/29/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
During inspection and testing, the lot number could not be confirmed as the proximal end is broken.The overload protection mechanism had been triggered, the ceramic axle had broken and the teflon body was damaged by burns.The device history record was unable to be reviewed for this device since the lot number is unknown.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.Based on the results of the legal manufacturer's investigation, the triggered overload protection mechanism was likely caused by wrong handling by the user.The overload protection mechanism at the proximal end of the pull wire was torn/properly triggered by a severe overload in order to prevent axle breakage or similar damage in the jaw area.Jaw inserts whose overload protection mechanism has been triggered are no longer in standard working condition, do not meet the current product specification, and can no longer be used.The damaged teflon body was likely caused by wrong handling by the user.The damage was most likely caused by a massive high-frequency current flashover.This may be triggered by unintentional contact with other equipment or by permanent contact between the distal jaws without tissue contact during a high-frequency application.This leads to a short circuit inside the device.The broken ceramic axle was likely caused by wrong handling by the user.The burns at the teflon body indicate that the breakage of the ceramic axle was most likely caused by a massive high-frequency current flashover.This may be triggered by unintentional contact with other equipment or by permanent contact between the distal jaws without tissue contact during a high-frequency application.This leads to a short circuit inside the device.This short circuit can cause the ceramic axle to break and, as a result, to come loose and fall out.Olympus will continue to monitor field performance for this device.
 
Event or Problem Description
Olympus was informed that seven (7) hiq+ bipolar maryland graspers broke while performing total laparoscopic hysterectomy (tlh) surgeries during the past year.All seven (7) are separate events.It was reported on some of the graspers, sparking was observed on the tip when using with an electrosurgical generator.No device component or fragment fell inside the patient.There was only a 3¿5 minute delay to replace the device as the intended procedures were completed with another like model grasper.The device was inspected before use by the nurse prior to the surgery.No death or injury and no harm or impact to patient or other was reported to olympus.The first event is reported under patient identifier (b)(6).The second event is reported under patient identifier (b)(6).The third event is reported under patient identifier (b)(6).The fourth event is reported under patient identifier (b)(6).The fifth event is reported under patient identifier (b)(6).The sixth event is reported under patient identifier (b)(6) (this report) the seventh event is reported under patient identifier (b)(6).The subject device was sent back to olympus for evaluation.During inspection and testing, the subject device was found to have damaged insulation and the ceramic axle had broken.This report is being submitted for the malfunction found during evaluation.

Brand Name
JAWS "HIQ+", BIPOLAR, 5 X 330 MM, PREPARATION FORCEPS, MARYLAND, SHORT
Common Device Name
FORCEPS
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg, hamburg 22045
GM  22045
Manufacturer (Section G)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg, hamburg 22045
GM   22045
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17010401
Report Number9610773-2023-01450
Device Sequence Number15344955
Product Code GEI
UDI-Device Identifier04042761062442
UDI-Public04042761062442
Combination Product (Y/N)N
Initial Reporter CountryCE
PMA/510(K) Number
K984417
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 05/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberWA64320C
Device Catalogue NumberWA64320C
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/03/2023
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/01/2023
Initial Report FDA Received Date05/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown